Pennsylvania, 2019

Flash Flooding and Flood in Pennsylvania, June 5, 2019

June 5, 2019 · NWS PBZ · 8 events in 1 county or zone

A slow-moving line of thunderstorms produced an area of heavy rainfall over Mercer County on the 5th. Around 2 inches of rain fell in the space of a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving line of thunderstorms produced an area of heavy rainfall over Mercer County on the 5th. Around 2 inches of rain fell in the space of a couple of hours. This produced flash flooding in the area, including a few flooded roads and some reports of water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:57 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 5, 1:57 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
257 PM EDT Wed Jun 5 2019

.SYNOPSIS...
Showers and thunderstorm chances will increase this afternoon as a
frontal system approaches the region. Dry and seasonal temperatures
are then expected the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and storms are beginning to develop in the modestly unstable
airmass over OH and IN this afternoon. As previously discussed,
cloud cover is a limiting factor for storm intensity over our region,
but the shortwave/boundary itself will be enough to increase
shower/tstorm coverage. At this time, CAM soundings and severe
parameters indicate any threat for severe storms will remain mainly
west of our region where better surface heating has taken place.

Will still emphasize likely PoPs through the evening with the frontal
passage. Temperatures should remain near seasonal averages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure will build over the Great Lakes on Thursday through
Saturday. Weak temperature advection should support highs/lows near
seasonal averages, with some moderation expected into Saturday as the
upper ridge builds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Latest guidance has slowed the eastward progression of a closed
upper low currently over the desert southwest, leading to a slightly
longer period of dry weather for our region under the amplifying
upper ridge. Given this trend in the ensembles, have opted to
maintain nearly dry conditions across the upper Ohio valley through
early Saturday night, with low chance PoPs on Sunday due to model
uncertainty.

Seasonal temperatures should persist through the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread MVFR ceilings will linger for a few hours this afternoon
before lifting back to VFR for a brief period ahead of an advancing
cold front. Showers and storms are already forming up in the better
instability across Ohio. Areas to the east should see convection with less
coverage and intensity due to lingering cloud cover.

Nevertheless, showers and thunderstorms are likely at all terminals
during the late afternoon/evening with the frontal passage. Included
two-hour TEMPO groups to cover the period with highest probability at
each site, with a brief drop to IFR expected at several. Brief wind
gusts are possible as well in the stronger storms.

Behind the front, the wet ground and abundant low-level moisture
should promote a period of IFR stratus overnight. Fog seems less
likely given expected boundary layer stirring. Improvement back to
MVFR should occur during the mid to late morning hours.

.Outlook...
Once conditions improve by midday Thursday, no significant
restrictions are foreseen through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 9:18 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1018 AM EDT Wed Jun 5 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-061430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1018 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected in a few rounds today. A few
of the storms, especially those associated with a cold front during
the late afternoon and evening, may produce large hail or damaging
wind gusts on an isolated basis.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 9:49 AM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1049 AM EDT Wed Jun 5 2019

PAZ007-008-013>015-022-051515-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
1049 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT MERCER...VENANGO...NORTHERN LAWRENCE...
NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND WESTERN CLARION
COUNTIES...

At 1049 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenville to near New Wilmington.
Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Hermitage...                      Oil City...
Grove City...                     Franklin...
Greenville...                     Sugarcreek...
Slippery Rock...                  New Wilmington...
Mercer...                         Pulaski...
Hasson Heights...                 Stoneboro...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 137.
  Interstate 80 in Pennsylvania between mile markers 3 and 45.
  Interstate 376 in Pennsylvania between mile markers 4 and 12.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7965 4114 7968 4102 8046 4149 8047
      4148 8013 4149 8001 4150 7998 4151 7998
      4151 7996 4157 7989 4159 7985 4162 7983
TIME...MOT...LOC 1449Z 257DEG 38KT 4145 8040 4112 8042

CL
Special weather statement, Jun 5, 10:13 AM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1113 AM EDT Wed Jun 5 2019

PAZ008-009-014-015-022-051600-
Armstrong-Forest-Butler-Clarion-Venango-
1113 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT VENANGO...NORTHERN BUTLER...NORTHWESTERN
ARMSTRONG...CENTRAL CLARION AND WESTERN FOREST COUNTIES...

At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Sugarcreek to near Grove
City to 7 miles east of New Castle. Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Oil City...                       Franklin...
Clarion...                        Knox...
Rimersburg...                     Sugarcreek...
Slippery Rock...                  Tionesta...
Hasson Heights...                 Seneca...
Harrisville...                    Parker...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 100 and 105.
  Interstate 80 in Pennsylvania between mile markers 28 and 62.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4135 7925 4104 7950 4095 8016 4100 8016
      4117 8000 4149 8000 4151 7998 4157 7989
      4162 7974 4163 7923
TIME...MOT...LOC 1513Z 254DEG 39KT 4147 8004 4119 8006 4100 8021

CL

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Mercer

When
June 5, 3:29 PM EST to 6:15 PM EST
Where
Mercer County, 0.06 mi NW of Henlein to 0.06 mi WNW of Henlein
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.401, -80.381

County 911 officials reported that Stewart Avenue was flooded.

Flash Flood, Mercer

When
June 5, 3:30 PM EST to 6:15 PM EST
Where
Mercer County, 0.92 mi WNW of Henlein to 0.87 mi WNW of Henlein
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.404, -80.397

A water rescue was performed near High Street according to county 911 officials.

Flash Flood, Mercer

When
June 5, 3:50 PM EST to 6:15 PM EST
Where
Mercer County, 0.49 mi SSW of Henlein
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.393, -80.382

County 911 officials reported that a water rescue was performed at 71 Hamburg Road.

Flash Flood, Mercer

When
June 5, 3:55 PM EST to 6:15 PM EST
Where
Mercer County, 0.38 mi N of Henlein to 0.3 mi NE of Henlein
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.406, -80.380

Flooded basements were observed on East Avenue and High Street, according to county 911 dispatchers.

Flash Flood, Mercer

When
June 5, 4:34 PM EST to 6:15 PM EST
Where
Mercer County, 1.48 mi NNE of Transfer to 1.32 mi N of Transfer
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.350, -80.420

County 911 dispatchers reported that the road was closed near the intersection of Colt Road and Homer Lane due to flooding.

Flash Flood, Mercer

When
June 5, 4:40 PM EST to 6:15 PM EST
Where
Mercer County, 0.86 mi NE of Kremis to 0.78 mi NE of Kremis
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.360, -80.310

Dispatchers with the county 911 office received a report that a culvert was exposed due to flooding on Fredonia Road.

Flash Flood, Mercer

When
June 5, 4:40 PM EST to 6:15 PM EST
Where
Mercer County, 2.95 mi NNE of Orangeville to 2.89 mi NNE of Orangeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.370, -80.500

County 911 officials reported that a water rescue was performed for a vehicle that was washed off of South Barry Road.

Flood, Mercer

When
June 5, 7:50 PM EST to 9:00 PM EST
Where
Mercer County, 0.69 mi N of Henlein to 0.94 mi S of Henlein
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.410, -80.380

County 911 officials stated that numerous roads were closed across Greenville due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829753, 829754, 829757, 829762, 829766, 829767, 829784, 834643.